Intrinsic diophantine approximation in Carnot groups and in the Siegel model of the Heisenberg group


We study an intrinsic notion of Diophantine approximation on a rational Carnot group G. If G has Hausdorff dimension Q, we show that its Diophantine exponent is equal to \((Q+1)/Q\), generalizing the case \(G=\mathbb {R}^n\). We furthermore obtain a precise asymptotic on the count of rational approximations. We then focus on the case of the Heisenberg group \(\mathbf {H}^n\), distinguishing between two notions of Diophantine approximation by rational points in \(\mathbf {H}^n\): Carnot Diophantine approximation and Siegel Diophantine approximation. We provide a direct proof that the Siegel Diophantine exponent of \(\mathbf {H}^1\) is equal to 1, confirming the general result of Hersonsky-Paulin, and then provide a link between Siegel Diophantine approximation, Heisenberg continued fractions, and geodesics in the Picard modular surface. We conclude by showing that Carnot and Siegel approximation are qualitatively different: Siegel-badly approximable points are Schmidt winning in any complete Ahlfors regular subset of \(\mathbf {H}^n\), while the set of Carnot-badly approximable points does not have this property.

This is a preview of subscription content, access via your institution.


  1. 1.

    Aka, M., Breuillard, E., Rosenzweig, L., de Saxcé, N.: Diophantine properties of nilpotent Lie groups. Compos. Math. 151(6), 1157–1188 (2015)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Belabas, K., Hersonsky, S., Paulin, F.: Counting horoballs and rational geodesics. Bull. Lond. Math. Soc. 33(5), 606–612 (2001)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Breuillard, E.: Equidistribution of dense subgroups on nilpotent Lie groups. Ergod. Theory Dyn. Syst. 30(1), 131–150 (2010)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Breuillard, E.: Geometry of locally compact groups of polynomial growth and shape of large balls. Groups Geom. Dyn. 8(3), 669–732 (2014)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Dymarz, T., Kelly, M., Li, S., Lukyanenko, A.: Separated nets on nilpotent groups. Indiana Univ. Math. J. 67(3), 1143–1183 (2018)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Esdahl-Schou, R., Kristensen, S.: On badly approximable complex numbers. Glasg. Math. J. 52(2), 349–355 (2010)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Falbel, E., Francsics, G., Parker, J.R.: The geometry of the Gauss–Picard modular group. Math. Ann. 349(2), 459–508 (2011)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Goldman, W.: Complex hyperbolic geometry, Oxford Mathematical Monographs, The Clarendon Press Oxford University Press, New York, Oxford Science Publications (1999)

  9. 9.

    Goldman, W.M., Parker, J.R.: Dirichlet polyhedra for dihedral groups acting on complex hyperbolic space. J. Geom. Anal. 2(6), 517–554 (1992)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Green, B., Tao, T.: The quantitative behaviour of polynomial orbits on nilmanifolds. Ann. Math. 175(2), 465–540 (2012)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Gromov, M.: Carnot–Carathéodory spaces seen from within, Sub-Riemannian geometry, Progr. Math., vol. 144, Birkhäuser, Basel, pp. 79–323 (1996)

  12. 12.

    Guivarc’h, Y.: Croissance polynomiale et périodes des fonctions harmoniques. Bull. Soc. Math. France 101, 333–379 (1973)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Harman, G.: Metric number theory, London Mathematical Society Monographs. New Series, vol. 18, The Clarendon Press, Oxford University Press, New York (1998)

  14. 14.

    Hersonsky, S., Paulin, F.: Hausdorff dimension of Diophantine geodesics in negatively curved manifolds. J. Reine Angew. Math. 539, 29–43 (2001)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Hersonsky, S., Paulin, F.: Diophantine approximation in negatively curved manifolds and in the Heisenberg group, Rigidity in dynamics and geometry (Cambridge, 2000), Springer, Berlin, pp. 203–226 (2002)

  16. 16.

    Kleinbock, D.Y., Margulis, G.A.: Flows on homogeneous spaces and Diophantine approximation on manifolds. Ann. Math. 148(1), 339–360 (1998)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Kleinbock, D.Y., Margulis, G.A.: Logarithm laws for flows on homogeneous spaces. Invent. Math. 138(3), 451–494 (1999)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Lukyanenko, A., Vandehey, J.: Continued fractions on the Heisenberg group. Acta Arith. 167(1), 19–42 (2015)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Mal’cev, A.I.: On a class of homogeneous spaces. Izvestiya Akad. Nauk. SSSR. Ser. Mat. 13, 9–32 (1949)

    MathSciNet  Google Scholar 

  20. 20.

    Malcev, A.I.: On a class of homogeneous spaces. Am. Math. Soc. Transl. 1951(39), 33 (1951)

    MathSciNet  Google Scholar 

  21. 21.

    Curtis, T.: McMullen, Winning sets, quasiconformal maps and Diophantine approximation. Geom. Funct. Anal. 20(3), 726–740 (2010)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Parker, J.: Traces in complex hyperbolic geometry, geometry, topology and dynamics of character varieties, Lect. Notes Ser. Inst. Math. Sci. Natl. Univ. Singap., vol. 23, World Sci. Publ., Hackensack, NJ, pp. 191–245 (2012)

  23. 23.

    Raghunathan, M.S.: Discrete Subgroups of Lie Groups, Springer, New York, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 68 (1972)

  24. 24.

    Wolfgang, M.: Schmidt, A metrical theorem in diophantine approximation. Canad. J. Math. 12, 619–631 (1960)

    Article  Google Scholar 

  25. 25.

    Wolfgang, M.: Schmidt, On badly approximable numbers and certain games. Trans. Am. Math. Soc. 123, 178–199 (1966)

    Article  Google Scholar 

  26. 26.

    Vandehey, J.: Diophantine properties of continued fractions on the Heisenberg group. Int. J. Number Theory 12(2), 541–560 (2016)

    MathSciNet  Article  Google Scholar 

Download references


Joseph Vandehey was supported in part by the NSF RTG grant DMS-1344994. Anton Lukyanenko was supported by NSF RTG grant DMS-1045119. Part of the research was conducted by both authors while at MSRI, with support of the GEAR Network (NSF RNMS grants DMS 1107452, 1107263, 1107367). The authors would like to thank Ralf Spatzier for discussions about this paper.

Author information



Corresponding author

Correspondence to Anton Lukyanenko.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Shrikrishna G Dani.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Lukyanenko, A., Vandehey, J. Intrinsic diophantine approximation in Carnot groups and in the Siegel model of the Heisenberg group. Monatsh Math 192, 651–676 (2020).

Download citation


  • Badly approximable
  • Carnot group
  • Continued fractions
  • Diophantine approximation
  • Heisenberg group
  • Schmidt games

Mathematics Subject Classification

  • Primary 11J83
  • Secondary 22E25
  • 11J70
  • 53C17